Skip to main content
Log in

Noncommutative rigidity

  • Published:
Mathematische Zeitschrift Aims and scope Submit manuscript


In this article we prove that the numerical Grothendieck group of every smooth proper dg category is invariant under primary field extensions, and also that the mod-n algebraic K-theory of every dg category is invariant under extensions of separably closed fields. As a byproduct, we obtain an extension of Suslin’s rigidity theorem, as well as of Yagunov-Østvær’s equivariant rigidity theorem, to singular varieties. Among other applications, we show that base-change along primary field extensions yields a faithfully flat morphism between noncommutative motivic Galois groups. Finally, along the way, we introduce the category of n-adic noncommutative mixed motives.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Recall that a field extension l / k is called primary if the algebraic closure of k in l is purely inseparable over k. Whenever k is algebraically closed, every field extension l / k is primary.

  2. For the Tannakian formalism, we invite the reader to consult [3,4,5]. Roughly speaking, the Tannakian formalism provides a characterization of the symmetric monoidal abelian categories of linear representations of algebraic groups.

  3. Recall that a commutative ring k is called connected if \(\mathrm {Spec}(k)\) is a connected topological space or, equivalently, if k does not contain non-trivial idempotent elements.

  4. Recall that the smooth compactification \(\overline{C}\) is unique up to isomorphism.


  1. André, Y.: Une introduction aux motifs (motifs purs, motifs mixtes, périodes). Panoramas et Synthèses, vol. 17. Société Mathématique de France, Paris (2004)

  2. Browder, W.: Algebraic K-theory with coefficients \(\mathbb{Z}/p\). Geometric applications of homotopy theory (Proc. Conf., Evanston, Ill., 1977), I, Lecture Notes in Math., vol. 657, pp. 40–83. Springer, Berlin (1977)

  3. Deligne, P.: Catégories tannakiennes. The Grothendieck Festschrift, vol. II. Progr. Math. 87, 111–195 (1990)

  4. Deligne, P.: Catégories tensorielles. Mosc. Math. J. 2(2), 227–248 (2002). (Dedicated to Yuri I. Manin on the occasion of his 65th birthday)

    MathSciNet  MATH  Google Scholar 

  5. Deligne, P., Milne, J.S.: Tannakian categories. In: Hodge Cycles, Motives, and Shimura Varieties. Lecture Notes in Mathematics, vol. 900, pp. 101–228. (1982)

  6. Fulton, W.: Intersection theory. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 2, no. 3. Springer, Berlin (1984)

  7. Gillet, H.: Comparing algebraic and topological \(K\)-theory. Higher Algebraic \(K\)-theory: an overview. Lect. Notes Math. 1491, 55–99 (1992)

    Article  Google Scholar 

  8. Kahn, B.: Motifs et adjoints. arXiv:1506.08386

  9. Keller, B.: On differential graded categories. International Congress of Mathematicians (Madrid), vol. II, pp. 151–190. Eur. Math. Soc., Zürich (2006)

  10. Kleiman, S.: Finiteness theorems for algebraic cycles. In: Actes du Congrès International des Mathématiciens (Nice), Tome vol. 1, pp. 445–449 (1970)

  11. Kontsevich, M.: Mixed noncommutative motives. Talk at the Workshop on Homological Mirror Symmetry, Miami, Notes. (2010)

  12. Kontsevich, M.: Notes on motives in finite characteristic. Algebra, arithmetic, and geometry: in honor of Yu. I. Manin, vol. II, 270, pp. 213–247. Progr. Math., Birkhäuser, Boston (2009)

  13. Kontsevich, M.: Noncommutative motives. Talk at the IAS on the occasion of the \(61{\rm st}\) birthday of Pierre Deligne. (2005)

  14. Kuznetsov, A.: Exceptional collections in surface-like categories. arXiv:1703.07812

  15. Quillen, D.: Higher algebraic K-theory. I, Algebraic K-theory, I: Higher K-theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash.,), pp. 85–147. Springer, Berlin (1973) [Lecture Notes in Math., vol. 341 (1972)]

  16. Röndigs, O., Østvær, P.A.: Rigidity in motivic homotopy theory. Math. Ann. 341, 651–675 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  17. Serre, J.-P.: Groupes algébriques et corps de classes. Publications de l’Institut de Mathématique de l’Université de Nancago, vol. VII. Hermann, Paris (1959)

  18. Suslin, A.: On the \(K\)-theory of algebraically closed fields. Invent. Math. 73(2), 241–245 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  19. Suslin, A.: Algebraic \(K\)-theory of fields. In: Proceedings of the International Congress of Mathematicians, vol. 1, 2 (Berkeley, Calif., 1986), pp. 222–244. AMS, Providence, RI (1987)

  20. Tabuada, G.: \(\mathbb{A}^1\)-homotopy invariance of algebraic \(K\)-theory with coefficients and du Val singularities. Ann. \(K\) Theory 2(1), 1–25 (2017)

  21. Tabuada, G.: Noncommutative mixed (Artin) motives and their motivic Hopf dg algebras. Sel. Math. 22(2), 735–764 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  22. Tabuada, G.: Noncommutative motives. With a preface by Yuri I. Manin. University Lecture Series, vol. 63. American Mathematical Society, Providence, RI (2015)

  23. Tabuada, G.: Vanishing of the negative homotopy \(K\)-theory of quotient singularities. arXiv:1608.08213 (To appear in Journal of the Institute of Mathematics of Jussieu)

  24. Tabuada, G.: Noncommutative motives in positive characteristic and their applications. arXiv:1707.04248

  25. Tabuada, G., Van den Bergh, M.: Noncommutative motives of separable algebras. Adv. Math. 303, 1122–1161 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  26. Tabuada, G., Van den Bergh, M.: The Gysin triangle via localization and \(\mathbb{A}^1\)-homotopy invariance. Trans. Am. Math. Soc. 370(1), 421–446 (2018)

  27. Yagunov, S., Østvær, P.: Rigidity for equivariant \(K\)-theory. C. R. Math. Acad. Sci. Paris 347(23–24), 1403–1407 (2009)

    Article  MathSciNet  MATH  Google Scholar 

Download references


The author is grateful to Joseph Ayoub and Ivan Panin for useful discussions, to Oliver Röndigs and Paul Arne Østvær for references, and to Charles Vial for comments on a previous version. The author is also thankful to the anonymous referees for their comments and to the Mittag-Leffler Institute for its hospitality.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Gonçalo Tabuada.

Additional information

The author was supported by the NSF CAREER Award #1350472 and by the Portuguese Foundation for Science and Technology Grant PEst-OE/MAT/UI0297/2014.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Tabuada, G. Noncommutative rigidity. Math. Z. 289, 1281–1298 (2018).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification